Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 155, NWS Des Moines, IA

May 22, 2004Audubon County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 22, 2004, 9:16 PM CDT for Audubon County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 9:16 PM CDT (02:16 UTC)
Expired
May 22, 2004, 10:00 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Audubon County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 6:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2882 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
4.2
Supercell composite
16.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 230216
SVRDMX
IAC009-230300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUDUBON COUNTY IN WEST CENTRAL IOWA

* UNTIL 1000 PM CDT

* AT 911 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 7 MILES WEST OF GRAY TO 18 MILES
  SOUTHWEST OF BRAYTON...OR FROM 65 MILES SOUTHWEST OF FORT DODGE TO
  84 MILES WEST OF DES MOINES...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR GRAY AROUND 930 PM...
  NEAR AUDUBON AROUND 945 PM...
  NEAR BRAYTON AROUND 950 PM AND
  NEAR EXIRA AROUND 955 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 4186 9509 4151 9505 4152 9473 4185 9475

$$

SMALL/KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:09 PM CDT, 7 hours 7 minutes earlier.

Area forecast discussion, May 22, 2:09 PM CDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
209 PM CDT SAT MAY 22 2004

.DISCUSSION...
MAIN CONCERNS FOR EARLY IN THE FORECAST PERIOD WILL BE CONVECTION
THROUGH MONDAY. TODAY OUTFLOW BOUNDARY FROM MORNING CONVECTION
BEGINNING TO ERODE OVER NORTHERN MISSOURI WITH A MORE SOUTHERLY PUSH
BECOMING APPARENT. NEXT IN ROUND OF SHORTWAVES NOW ENTERING MIDWEST.
STATIONARY BOUNDARY OVER NORTHERN IOWA BEGINNING TO SAG SOUTH WITH
BOUNDARIES PRIMED TO CONVERGE. EXPLOSIVE THUNDERSTORM DEVELOPMENT
APPEARS LIKELY AND FROM 18Z OAX SOUNDING...CAP IS ERODING.
SUPERCELLS ARE LIKELY WITHIN THE FIRST SEVERAL HOURS OF INITIATION
LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND TORNADOES WILL BE
THE MAIN THREATS EARLY ON. HEAVY RAIN WILL BE A CONCERN WITH THE
POSSIBILITY OF TRAINING STORMS EARLY. 65-70KT 850MB JET CRANKS UP
TONIGHT WITH GOOD CONVERGENCE OVER IOWA AND PLENTY OF MOISTURE FEED.
CONVECTION SHOULD FORM INTO AN MCS AND TRAVEL ACROSS THE
NORTHWESTERN 2/3 OF THE FORECAST AREA. WIDESPREAD 1-2 INCH AMOUNTS
LIKELY WITH LOCALLY HEAVIER POSSIBLE.  LOW TRACKS ACROSS CNTRL IA
SUNDAY...POSSIBLE THUNDERSTORMS DEVELOPING ALONG COLD FRONT ACROSS
EAST. MORE THUNDERSTORMS EXPECTED MONDAY AS NEXT SYSTEM ARRIVES.

ACTIVITY FINALLY COMES TO AN END BY TUESDAY WITH COOLER AND DRY
CONDITIONS EXPECTED. KEPT NEXT CHANCE FOR PRECIPITATION FRIDAY.
ENSEMBLES NOT IN AGREEMENT ON SHORTWAVE TOWARDS THE END OF THE WEEK
AND REMAIN CONSISTENT FOR END OF EXTENDED PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT NORTH OF
INTERSTATE 80.

&&

DONAVON
Hazardous weather outlook, May 22, 3:27 PM CDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT SAT MAY 22 2004

IAZ004>007-015>017-024>028-036>039-048>050-060>062-231100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POLK-
POWESHIEK-STORY-TAMA-WINNEBAGO-WORTH-WRIGHT-
327 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND NORTHERN
IOWA...NORTH AND EAST OF A LINE FROM EMMETSBURG...TO DES MOINES...TO
GRINNELL.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 6 PM TONIGHT
THROUGH THE REST OF THE NIGHT.  THREATS INCLUDE VERY LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE
DURING THE EVENING HOURS. FLASH FLOODING IS ALSO POSSIBLE...
ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD
HIT BY RECENT RAINS. ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE
POSSIBLE BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A THUNDERSTORM COMPLEX...WITH SOME EMBEDDED SEVERE
THUNDERSTORMS POSSIBLE...WILL LIKELY BE ONGOING EARLY SUNDAY
MORNING. SEVERE WEATHER IS POSSIBLE AGAIN SUNDAY AFTERNOON AND
MONDAY AFTERNOON AND NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND
FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON
SUNDAY AND MONDAY.

IAZ023-033>035-044>047-057>059-231100-
AUDUBON-BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-
POCAHONTAS-SAC-WEBSTER-
327 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST
CENTRAL INTO CENTRAL IOWA...ALONG AND WEST OF A LINE FROM AUDUBON...
TO PERRY...TO POCAHONTAS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THROUGH
THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS. CONDITIONS ARE ALSO VERY FAVORABLE FOR TORNADOES DURING THE
EVENING. FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY ACROSS AREAS
ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD HIT BY RECENT RAINS.
ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE POSSIBLE BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT FOR BOTH SEVERE
WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED
MONDAY AFTERNOON AND NIGHT.

IAZ073>075-084>086-092>097-231100-
APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-
WAPELLO-WARREN-WAYNE-
327 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHERN IOWA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM TONIGHT
THROUGH THE REST OF THE NIGHT.  THREATS INCLUDE VERY LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS.  CONDITIONS ARE ALSO FAVORABLE FOR
STRONG TORNADOES.  EVENING HOURS. ISOLATED FLASH FLOODING CANNOT BE
RULED OUT...BUT IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND AGAIN
MONDAY AFTERNOON AND NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO
BE NEEDED AGAIN ON SUNDAY AFTERNOON AND MONDAY.

IAZ070>072-081>083-231100-
ADAIR-ADAMS-CASS-CLARKE-MADISON-UNION-
327 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHERN IOWA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THIS
EVENING THROUGH THE REST OF THE NIGHT.  THREATS INCLUDE VERY LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO VERY
FAVORABLE FOR STRONG TORNADOES DURING THE EVENING. ISOLATED FLASH
FLOODING CANNOT BE RULED OUT...BUT IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE WEATHER IS POSSIBLE MONDAY AFTERNOON AND NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. SPOTTER ACTIVATION
MAY ALSO BE NEEDED MONDAY AFTERNOON AND NIGHT.

In the hours before

Local storm report, May 22, 8:48 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
848 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0839 PM     FLASH FLOOD      ELKHART                 41.79N 93.51W
05/22/2004                   POLK               IA   EMERGENCY MNGR

            CREEKS OUT OF BANKS IN ELKHART AREA

&&

DR
Local storm report, May 22, 8:50 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
850 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0847 PM     FLASH FLOOD      2 E MAXWELL             41.89N 93.36W
05/22/2004                   STORY              IA   AMATEUR RADIO

            WATER OVER HIGHWAY 210

&&

DR
Local storm report, May 22, 8:53 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
853 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TORNADO          HAVERHILL               41.94N 92.96W
05/22/2004                   MARSHALL           IA   AMATEUR RADIO

&&

DR
Local storm report, May 22, 8:58 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
858 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             AMES                    42.02N 93.63W
05/22/2004  1.00 INCH        STORY              IA   TRAINED SPOTTER

            QUARTER SIZE HAIL WEST SIDE OF AMES

&&

DR
Local storm report, May 22, 9:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
901 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TORNADO          1 S LE GRAND            41.99N 92.78W
05/22/2004                   MARSHALL           IA   LAW ENFORCEMENT

            TORNADO DOWN 1 MI SOUTH OF LE GRAND

&&

DR
Local storm report, May 22, 9:09 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
909 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TORNADO          2 W ALLEMAN             41.82N 93.65W
05/22/2004                   POLK               IA   BROADCAST MEDIA

            TORNADO 2 MI WEST OF ALLEMAN

&&

DR

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:00 PM CDTTornado WarningDMXAdair30 min
May 22, 7:01 PM CDTTornado WarningDMXAdair29 min
May 22, 7:04 PM CDTSevere Thunderstorm WarningDMXAudubon26 min
May 22, 7:06 PM CDTTornado WarningDMXPolk, Story54 min
May 22, 7:10 PM CDTTornado WarningDMXDallas, Guthrie50 min
May 22, 7:13 PM CDTFlash Flood WarningDMXBoone, Story92 min
May 22, 7:14 PM CDTTornado WarningDMXAudubon31 min
May 22, 7:14 PM CDTTornado WarningDMXGreene, Guthrie46 min
May 22, 7:23 PM CDTTornado WarningDMXMadison37 min
May 22, 7:31 PM CDTTornado WarningDMXGuthrie44 min
May 22, 7:49 PM CDTTornado WarningDMXJasper, Marshall56 min
May 22, 7:51 PM CDTTornado WarningDMXDallas39 min
May 22, 7:57 PM CDTTornado WarningDMXStory33 min
May 22, 8:18 PM CDTTornado WarningDMXPolk57 min
May 22, 8:21 PM CDTFlash Flood WarningDMXAudubon, Boone, Carroll, Dallas, Greene, Guthrie and 4 more16 hr
May 22, 8:29 PM CDTTornado WarningDMXDallas16 min
May 22, 8:31 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie44 min
May 22, 8:41 PM CDTTornado WarningDMXTama49 min
May 22, 8:43 PM CDTTornado WarningDMXMarshall47 min
May 22, 9:09 PM CDTTornado WarningDMXPolk, Story36 min
May 22, 9:14 PM CDTTornado WarningDMXDallas31 min
May 22, 9:27 PM CDTTornado WarningDMXMarshall, Tama63 min
May 22, 9:31 PM CDTFlash Flood WarningDMXTama15 hr
May 22, 10:00 PM CDTSevere Thunderstorm WarningDMXCass45 min
May 22, 10:14 PM CDTSevere Thunderstorm WarningDMXBlack Hawk46 min
May 22, 10:22 PM CDTFlash Flood WarningDMXBlack Hawk16 hr
May 22, 10:23 PM CDTSevere Thunderstorm WarningDMXPolk, Story52 min
May 22, 10:24 PM CDTSevere Thunderstorm WarningDMXAdair36 min
May 22, 10:46 PM CDTSevere Thunderstorm WarningDMXCass29 min
May 22, 10:48 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor57 min
May 22, 10:55 PM CDTSevere Thunderstorm WarningDMXGuthrie50 min
May 22, 10:57 PM CDTSevere Thunderstorm WarningDMXAdair48 min
May 22, 11:09 PM CDTSevere Thunderstorm WarningDMXMadison, Ringgold, Union51 min
May 22, 11:20 PM CDTSevere Thunderstorm WarningDMXDallas55 min
May 22, 11:31 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur44 min
May 22, 11:36 PM CDTSevere Thunderstorm WarningDMXPolk, Warren54 min
May 22, 11:54 PM CDTTornado WarningDMXWarren36 min
May 23, 12:07 AM CDTTornado WarningDMXJasper, Marion53 min
May 23, 12:22 AM CDTSevere Thunderstorm WarningDMXLucas23 min
May 23, 12:35 AM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek55 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.